Antiemetic Combo Linked to Arrhythmia in Children, Adults Post-Op

Antiemetic Combo Linked to Arrhythmia in Children, Adults Post-Op
Antiemetic Combo Linked to Arrhythmia in Children, Adults Post-Op

While an antiemetic drug plus a glucocorticoid is commonly used to prevent nausea and vomiting after surgical procedures, a new review published in BMC Medicine indicates that this combination may increase a patient's risk of arrhythmia.

Andrea Tricco, PhD, and colleagues were commissioned by Health Canada to evaluate the comparative safety of 5-HT3 receptor antagonists for the prevention and treatment of post-op nausea and vomiting in both children and adults. A total of 120 studies of 27,787 patients were included in the review and the drugs assessed were ondansetron, granisetron, tropisetron, dolasetron, palonosetron, and ramosetron. Some of the research also evaluated concomitant use of dexamethasone, droperidol, and other antiemetics.

RELATED: Akynzeo Now Included in NCCN Antiemesis Guidelines

The meta-analysis findings suggested that patients receiving granisetron plus dexamethasone were significantly more likely to experience an arrhythmia vs. other agents. The lowest risk of arrhythmia was seen in patients taking ondansetron plus dexamethasone, dolasetron (although no studies on dolasetron included children), and ondansetron plus dexamethasone for children. None of the agents were linked to a significantly greater risk of delirium.

Dr. Tricco noted that clinicians should be mindful of the risk of arrhythmia with the use of granisetron plus dexamethasone and weigh the risks and benefits for individual patients.

For more information visit StMichaelsHospital.com.